Over-the-Counter Overdose

Most serious strength-training athletes are well acquainted with the phenomenon known as DOMS, or delayed-onset muscle soreness. To alleviate the discomfort associated with this situation, any combination of heat, ice, or an anti-inflammatory product is usually a safe bet. Similarly, for a common headache, acetaminophen seems to be the over-the-counter drug of choice.

 

Indeed, acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world.

While acetaminophen is quite safe and effective when taken in appropriate dosages, it is reported by the American Association of Poison Control Centers to be one of the most common pharmaceuticals associated with both intentional and unintentional poisoning. Acetaminophen poisoning is the most common cause of hepatic failure requiring liver transplantation in Great Britain. In the United States, such poisoning has actually replaced viral hepatitis as the most common cause of acute hepatic failure, and is the second leading cause of liver failure requiring transplantation. Accidental overdoses of Tylenol and other products containing acetaminophen account for a staggering 40 to 50 percent of all cases of acute liver failure each year in the United States alone. Robert J. Fontana, M.D., Associate Professor of Internal Medicine at the University of Michigan Medical School and Medical Director of liver transplantation, endorses Tylenol (a common brand-name of acetaminophen) as a safe drug. However, he is quick to add, “….like most other things in life, too much of a good thing can be bad for you.”

When headache or backache pain is severe, it is common for individuals to disregard the dosage warnings printed on the label of the pain reliever containing acetaminophen and self-medicate as they see fit, often taking twice the recommended amount of the medication. The prevailing notion is that if a product does not require a prescription, it must not have severe side effects. Nothing could be further from the truth; according to Brian Strom, director of the Center for Clinical Epidemiology and Biostatistics at the Perelman School of Medicine at the University of Pennsylvania, any product on the drugstore shelves that contains an active ingredient can “interfere with normal bodily functions”. In the case of acetaminophen, those effects can prove to be deadly.

Just how does such an overdose occur? A perfect illustration comes in the form of a man battling upper-respiratory flu. Several common over-the-counter preparations designed to ease coughing and sneezing can contain upwards of 500 milligrams of acetaminophen per dose. If the individual also wishes to alleviate his headache and body aches, taking Tylenol on top of this other medication can easily put him into a possible toxic range. In addition, someone for whom a prescription medication has been prescribed for post-operative pain might also reach for a Tylenol dosage to further ease the discomfort. It does not take much to accidentally overdose, with potentially far-reaching effects.

Acetaminophen is primarily metabolized by the liver. Too much of the drug ingested at one time can overwhelm the liver conjugation process, causing a build-up of a toxic metabolite as the body is forced to process the drug via alternate pathways. Necrosis then occurs in the liver as well as the kidney tubules. Individuals with a history of alcohol abuse may be even more susceptible to liver damage from acetaminophen overdose. For this reason, the Food and Drug Administration currently recommends that individuals consuming more than three alcoholic beverages per day should refrain from taking acetaminophen or other over-the-counter pain medications.

While it should seem fairly clear that taking too much of any over-the-counter product could possibly result in toxicity symptoms, consumers have come to consider acetaminophen such a familiar product, one that has been marketed for decades, and therefore might assume that the medicine is completely safe. The fact that Tylenol, for example, is widely available in very large quantities (e.g., 500 tablets per bottle) no doubt only serves to reinforce this perception. In July of 2011, Johnson & Johnson announced that it is reducing the maximum daily dose of its Extra Strength Tylenol pain reliever in an effort to lower risk of accidental overdose from acetaminophen, its active ingredient. The company’s McNeil Consumer Healthcare Division will be changing the labels on Extra Strength Tylenol packages to list the maximum daily dose as six pills, or a total of 3,000 milligrams, down from eight pills a day, or 4,000 milligrams. This year McNeil will also reduce the maximum daily dose for its Regular Strength Tylenol and other adult pain relievers containing acetaminophen. Medical providers, too, might begin to promote awareness and provide greater education to their patients prior to prescribing even readily available painkillers.

While these measures are being put into place for the safety and well being of the consumer, they are only going to prove effective if the public learns to adhere to the dosage recommendations. If we think of the information printed on the labels as being just as important as a doctor’s orders written on a prescription pad, perhaps we would not be as willing to risk self-medicating. Being aware of the potential risks involved in taking as little as one additional tablet over the listed dosage can go a long way in preventing accidental overdoses. Our bodies are just complex machines, after all, and are designed to strive for maintaining homeostasis at all costs. When those processes are significantly disrupted, the effects can be very dangerous indeed. Proceeding with caution, and developing a healthy respect for over-the-counter medications, will lead you to a path of good health and vitality.

References

1. www.medicalnewstoday.com

2. Hillcrest, Laurence. “Expert Warns of Overuse of Over-The-Counter Pain Medication.” Medical News Today. MediLexicon, Intl., 13 Mar 2006

3. www.USATODAY.com

4. Brian Strom, MD, Perelman School of Medicine at the University of Pennsylvania

5. Lee W. “Drug-induced Hepatotoxicity”. New England Journal of Medicine, July 31, 2003; 349:474-485.

6. Michael J Ameres, MD, Consulting Staff, Department of Emergency Medicine, Southampton Hospital.

7. Daniel Crough, MD, Consulting Staff, Department of Emergency Medicine, Southampton Hospital. 8. www.emedicinehealth.com

About the Author

Cathleen Kronemer is an AFAA-Certified Group Exercise Instructor, NSCA-Certified Personal Trainer, competitive bodybuilder and freelance writer. She is employed at the Jewish Community Center in St. Louis, MO. Cathleen has been involved in the fitness industry for 22 years. Look for her on www.WorldPhysique.com.

She welcomes your feedback and your comments!

About

These resources are for the purpose of personal trainer growth and development through Continuing Education which advances the knowledge of fitness professionals. This article is written for NFPT Certified Personal Trainers to receive Continuing Education Credit (CEC). Please contact NFPT at 800.729.6378 or [email protected] with questions or for more information.